Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Grand Junction, CO

September 29, 2002Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 29, 2002, 11:54 AM MDT for Garfield County, Mesa County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2002, 11:54 AM MDT (17:54 UTC)
Expired
Sep 29, 2002, 12:45 PM MDT
In force
51 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 27 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:00 AM MDT, 7 hours 54 minutes earlier.

Area forecast discussion, Sep 29, 4:00 AM MDT, 7 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN SEP 29 2002

CLOSED UPPER LOW OVER THE WESTERN GREAT BASIN BECOMES AN OPEN WAVE..
AND IT WILL EJECT ACROSS WESTERN COLORADO THIS EVENING.  THIS WAVE
ACCELERATES EASTWARD THIS AFTERNOON THANKS TO A RAPIDLY APPROACHING
TROUGH TOWARD THE PACIFIC NORTHWEST.  BECAUSE OF THE QUICK EJECTION
THIS AFTERNOON.. A GOOD COUPLET OF LIFT AHEAD OF THIS WAVE AND
SUBSIDENCE BEHIND IT WILL BE EXPECTED.  RELATIVELY THICK CLOUD
SHIELD IN ADVANCE OF THIS WAVE WILL INHIBIT SURFACE WARMING TODAY..
BUT MID LEVEL COLD ADVECTION WILL BE SUFFICIENT TO ALLOW THE AIR MASS
TO BE UNSTABLE.  NOCTURNAL THUNDERSTORMS OVER NORTHWEST ARIZONA NEAR
THE COLD CORE GIVES CREDENCE TO THIS IDEA.  DEW POINTS HAVE RISEN
DURING THE PAST 24 HOURS WITH MID 40S TO LOWER 50S ACROSS THE
FORECAST AREA.  COMBINED WITH GOOD LIFT AND INSTABILITY THIS
AFTERNOON.. AREAL COVERAGE OF SHOWERS WILL BE NUMEROUS AND BECOME
WIDESPREAD IN THE MOUNTAIN AREAS.  RAPID CLEARING WILL OCCUR BEHIND
THE WAVE AS DRIER WESTERLY FLOW FOLLOWS IN ITS WAKE.  SHOWERS AND
THUNDERSTORMS WILL BE DECREASING FROM WEST TO EAST THIS EVENING.
VALLEY AREAS OF EASTERN UTAH MAY BECOME MOSTLY CLEAR AFTER MIDNIGHT.

NEXT FORECAST CONCERN REGARDS SURFACE COLD FRONT FROM UPSTREAM
PACIFIC NORTHWEST TROUGH.  MODELS SHOW THIS FRONT BECOMING
STATIONARY WITH INCREASING MOISTURE CONVERGENCE THROUGH THE FIRST
PART OF THIS WEEK.  BUT BELIEVE FRONT WILL INITIALLY STALL
NORTHWEST OF OUR FORECAST AREA (WEST OF THE WASATCH RANGE AND NORTH
OF THE UINTA MOUNTAINS).. AND WILL NOT BE A CONCERN FOR MONDAY
AFTERNOON.  PROXIMITY OF SOUTHWESTERLY JET CUTTING ACROSS WYOMING
WILL RESULT INTO A BREEZY AFTERNOON FOR MANY ZONES.. BUT DRY
CONDITIONS WILL PREVAIL.  WEATHER BECOMES MORE INTERESTING BEYOND
MONDAY.. THE DAY CREW WILL HAVE MORE DETAILS. FRISBIE

.GJT...NONE.

In the hours before

Special weather statement, Sep 29, 6:40 AM MDT, 5 hours 14 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MDT SUN SEP 29 2002

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY ACROSS EASTERN UTAH
AND WESTERN COLORADO.  MOST AREAS WILL OBSERVE SOME RAIN TODAY...WITH
LOCAL AREAS RECEIVING HEAVY RAIN.

SIGNIFICANT RAIN SHOWERS WILL BE POSSIBLE OVER THE BURN AREAS...
INCLUDING MISSIONARY RIDGE NORTHEAST OF DURANGO...AND THE MITCHELL
CREEK DRAINAGE AREA IN THE VICINITY OF GLENWOOD SPRINGS.  THESE AREAS
CONTINUE TO BE PRONE TO ADDITIONAL MUD SLIDES.

PF

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:15 AM MDTSevere Thunderstorm WarningGJTGarfield, Mesa45 min
Sep 29, 3:30 PM MDTFlash Flood WarningGJTGarfield3 hr
Sep 29, 4:41 PM MDTSevere Thunderstorm WarningGJTMesa49 min
Sep 29, 4:41 PM MDTSevere Thunderstorm WarningGJTMesa49 min
Sep 29, 2:44 PM MDTSevere Thunderstorm WarningGJTGrand46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.